Hydrocodone Withdrawal Symptoms
If you abruptly stop taking hydrocodone, you could experience symptoms of withdrawal. These symptoms, which can be unpleasant but are usually not dangerous, may include insomnia, diarrhea, nausea, and sweating. If you are stopping this medication, your healthcare provider can slowly decrease your dosage at a rate that helps minimize symptoms of hydrocodone withdrawal.
Hydrocodone Withdrawal Symptoms: An Overview
Hydrocodone is a prescription pain medication. It is a narcotic and may cause withdrawal symptoms if it is stopped too abruptly. Fortunately, hydrocodone withdrawal does not usually cause life-threatening symptoms (unlike with alcohol or some other medications).
Symptoms of Hydrocodone Withdrawal
Hydrocodone withdrawal symptoms can vary in intensity and may include:
- Cravings for hydrocodone
- A runny nose.
While unpleasant, these symptoms are usually not dangerous.
Why Does Withdrawal Occur?
Over time, the body becomes accustomed to the effects of hydrocodone. If the drug is stopped too quickly, withdrawal symptoms may occur. Hydrocodone withdrawal can occur with chronic, legitimate use of the drug, as well as with hydrocodone abuse. Withdrawal is a normal, predictable, physical response to stopping medications like hydrocodone; it is not necessarily a sign of abuse (although it certainly is more likely to occur in cases of hydrocodone addiction).
Limiting Hydrocodone Withdrawal Symptoms
The symptoms of hydrocodone withdrawal can be extremely unpleasant. They can be so uncomfortable that people start taking the drug again in order to relieve withdrawal symptoms. In order to limit withdrawal, you should not stop taking hydrocodone "cold turkey." Your healthcare provider can slowly decrease your dose at a rate that helps minimize withdrawal symptoms (most healthcare providers will be more than willing to help you stop taking hydrocodone). Remember, withdrawal from hydrocodone is not necessarily a symptom of abuse, and you should not be embarrassed to ask for help in this matter.